1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Give ME the Money
Graham McPhee spells out some of the cold, hard facts about the dismal state of ME research and politics, and has some suggestions as to what we can do about it ...
Discuss the article on the Forums.

How to distinguish a crash from a die-off/herx reaction?

Discussion in 'Post-Exertional Malaise, Fatigue, and Crashes' started by Sinclair, Jun 19, 2014.

  1. Sinclair

    Sinclair

    Messages:
    97
    Likes:
    23
    Both situations are described as a significant increase in symptoms, the first for a bad reason (you over-exerted or faced another trigger), the second, for a good cause (your medication is killing the bugs).

    When you have good reasons for suspecting either could be causing your symptoms, how would you identify which of them you are experiencing?

    Thanks for sharing your views.
     
  2. Valentijn

    Valentijn Activity Level: 3

    Messages:
    6,692
    Likes:
    10,142
    Amersfoort, Netherlands
    My herximer symptoms seem to be fairly different from PEM. Firstly it's mostly just immune focused, without additional full-body aching. Also no cognitive aspect as far as I've been able to detect. So even if feeling too crappy to sit up, my mind is still actively engaged in a TV show, or something online, etc.

    I've had a bit more vertigo than usual as well, though relatively mild.
     
    Sinclair likes this.
  3. ukxmrv

    ukxmrv Senior Member

    Messages:
    3,530
    Likes:
    2,081
    London
    I am skeptical of "herx/die off" reactions as being the whole picture. There is no proof that in ME and CFS that drugs are killing the bugs and that causes a classic Herxheimer (as originally described in syphilis).

    More recently Doctors have started talking about IRIS as one reaction that could occur in PWCFS and ME as a result of drug treatment. Once again we have no proof as yet.

    Until then I keep an open mind and keep looking for explanations. I react badly to some drugs that are supposed to have X effect and not to other that are supposed to be killing organisms. After some drugs I feel better and others knock me back physically a year or so. A simple "herx" doesn't account for this.

    Some drugs make me feel poisoned and other duplicate the sore throats and glands and flu-like reaction I get from exercise.
     
    Tristen, Sinclair and Valentijn like this.
  4. alex3619

    alex3619 Senior Member

    Messages:
    7,688
    Likes:
    12,531
    Logan, Queensland, Australia
    I am not sure that the two can always be reliably told apart. Most Herxheimer reactions that are reported are non-specific. ME crashes can include all the same symptoms. Is there anything in a Herxheimer reaction that is not a known ME symptom? An ME crash can include an exacerbation of any ME symptom, though often ones the person already has.

    I then have to ask why this is important? A crash is a crash. What is the goal behind differentiating the two? Its not like we can do much about it. Now if you are reacting badly to a medication, then does it matter why, aside from telling you about possible mechanisms so you can avoid similar problems in future?

    Very few "antibiotics" actually kill bacteria. Nor do changes with probiotics, etc. The modes of action are different, if its the gut its about changing the gut ecology. Direct application of antiseptics on skin infections, now that kills bacteria. Most things that kill bacteria are also toxic to people.

    Even antivirals do not typically kill viruses. They interfere with virus replication.

    In the end its our immune system that kills these invaders. Yet our immune systems can also induce the symptoms even without a pathogen.
     
    Hanna, soxfan, Sinclair and 2 others like this.
  5. Valentijn

    Valentijn Activity Level: 3

    Messages:
    6,692
    Likes:
    10,142
    Amersfoort, Netherlands
    It's actually spirochetes which have been shown produce the herx-causing toxins when they die. So Lyme and Syphilis can definitely produce a herximer reaction, but few other things produce the traditionally-defined herximer reaction.

    Some other pathogens might produce toxins when dying off, but some others definitely don't. So if not treating a spirochete-based infection, it's probably a good idea to see if a herximer-type reaction is even possible for that infection before attributing nasty symptoms to a die-off.
     
    Last edited: Jun 20, 2014
    SOC and Sinclair like this.
  6. Sinclair

    Sinclair

    Messages:
    97
    Likes:
    23
    @alex3619 Well, if the medication you are taking aims at reducing symptoms only, and you are not willing to tolerate the described or actual adverse effects, it seems reasonable to stop.

    On the other hand, if the medication aims more at pathogen causes of the illness, and you are told that feeling bad is a good sign that the medication is producing its expected effects or that you need to feel bad in order to expect improvements, I think your best bet is to tolerate them and don't stop the intake. If you are simultaneously over-exerting, maybe because you have not identified you threshold yet, I think criteria for differentiating might help....although, I admit, I maybe pretend to be too rational before an unpredictable illness...
     
  7. Mary

    Mary Senior Member

    Messages:
    278
    Likes:
    187
    When I crash, it always follows a very predictable pattern. I overdo it (exceed my 3 to 4 hours of light activity window), and some 20 hours later get hit with debilitating fatigue which takes a day or 2 to recover from (it used to take longer). When I crash, I always get muscle aches in the back of my legs and I know the crash is over and it's safe to resume activity when that ache goes away. Several years ago when my crashes were worse, the whole back - anterior part of my body - would ache - e.g., my back, backs of my legs, even the backs of my arms. It was a little bizarre.

    When I've had a herxheimer reaction, it's always occurred after I have taken something which kills pathogens (antibiotic, colloidal silver, coconut oil, etc.) It generally makes me very tired and feel sort of sick. It's different than the fatigue I experience when I crash and is not in response to over-exertion.

    Mary
     
    soxfan and Sinclair like this.
  8. soxfan

    soxfan Senior Member

    Messages:
    685
    Likes:
    238
    North Carolina
    When I was treating Lyme years ago I definitely experience Herx reactions especially when I went on IV Rocephin. The fatigue and other symptoms were very different from when I experience a "crash" from over doing.

    It is hard to explain but my entire body felt sick and my calf which is where I have neuropathy was so painful I could hardly walk. It felt like I had a wooden leg....within days after starting IV

    I have been on oral meds for Lyme as well but never experienced anything like with the IV.

    When I crash I feel as though the life has drained from my body and it is hard to even walk from one room to another. I can only stay upright for maybe 30 minutes and then have to go back a lie down. I can sit in a chair and watch TV but can't read or use computer. Also the first day of crash is the worse and then I gradually start to feel better. The second day I am mostly dead tired but don't feel like my insides have been drained of me. Fatigue doesn't begin to explain a crash where as I could use the word fatigue when I had Herxheimer reactions.
     
    Sinclair, Mary and Valentijn like this.

See more popular forum discussions.

Share This Page